Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Tucson, AZ

July 31, 2005Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2005, 8:09 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 8:09 PM MST (03:09 UTC)
Expired
Jul 31, 2005, 9:15 PM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:45 PM MSTFLASH FLOOD11 Se Sierra Vista, AZRAMSEY ROAD EAST OF HIGHWAY 92 AND WEST OF MOSON ROAD IN HEREFORD AREA CLOSED DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 010311
FFWTWC
AZC003-023-010515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
809 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1015 PM MST

* AT 806 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN SANTA   
  CRUZ AND SOUTHWESTERN COCHISE COUNTIES. THE AREA OF THUNDERSTORMS  
  WAS MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HEREFORD...PATAGONIA AND SONOITA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3136 11090 3135 11007 3173 11020 3168 11089

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 010356
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST SUN JUL 31 2005

AZC003-023-010515-
COCHISE AZ-SANTA CRUZ AZ-
853 PM MST SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM MST FOR EASTERN
SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 850 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING MODERATE RAIN OVER 
EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES. THE AREA OF 
THUNDERSTORMS WAS MOVING NORTHWEST AT 10 MPH. NATIONAL WEATHER 
SERVICE DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF 
RAINFALL HAS OCCURRED OVER A LARGE AREA OF EASTERN SANTA CRUZ AND 
SOUTHWESTERN COCHISE COUNTIES IN THE 45 MINUTES...WITH ISOLATED 
HIGHER AMOUNTS OF BETWEEN 2 AND 3 INCHES. COCHISE COUNTY LAW 
ENFORCEMENT OFFICIALS REPORTED THAT RAMSEY ROAD EAST OF STATE 
HIGHWAY 92 IN SOUTHWESTERN COCHISE COUNTY WAS FLOODED AND CLOSED. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PATAGONIA...SONOITA AND PATAGONIA LAKE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3136 11090 3135 11007 3173 11020 3168 11089

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:20 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...SATELLITE IMAGERY THIS AFTERNOON SHOWED A VERY
DISTINCTIVE SWIRL TO THE CLOUDS THAT...AS OF 1 PM...WAS MOVING
SLOWLY TO THE W-NW THROUGH CENTRAL PIMA COUNTY. THICKER CLOUD COVER
OVER ERN PIMA/SANTA CRUZ COUNTIES FROM THIS MORNING HAD ERODED AWAY
AND LEFT A RATHER STABLE ATMOSPHERE IN PLACE BUT IS SLOWLY STARTING
TO FILL IN. AS OF 2 PM...DEVELOPMENT HAS BEEN ON THE PERIPHERY OF
THE MCV WITH CROSS SECTIONS SHOWING THAT THE STORMS ARE RAINERS.
THUS MAIN CONCERN TODAY IS POTENTIAL FOR FLASH FLOODING FROM HEAVY
RAINS DUE TO TROPICAL AIR MASS IN PLACE. HAVE BEEN CONSIDERING A
FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST ARIZONA ESPECIALLY FOR
WESTERN COCHISE/ERN PIMA/SANTA CRUZ COUNTIES SINCE THESE AREAS
RECORDED ONE TO TWO INCHES ON SATURDAY. STILL CANT RULE OUT AN
ISOLATED WET MICROBURST OR TWO LATER THIS AFTERNOON/EARLY EVENING.
MOVEMENT OF STORMS A BIT MORE QUICKER THAN SATURDAY. SOME ACTIVITY
WILL BE LINGERING OVERNIGHT WITH ANOTHER ACTIVE DAY ON MONDAY...EVEN
THOUGH MODELS ARE INDICATING SOME DRIER AIR WILL ADVECT IN FROM THE
EAST. BUT THE LOW-LEVELS WILL REMAIN MOIST ENOUGH TO KEEP MENTION OF
SCATTERED AFTERNOON/EVENING ACTIVITY. WILL KEEP STANDARD MONSOON
FORECAST...WITH SOME DAY-TO-DAY VARIABILITY IN TEMPERATURES AND
AREAL COVERAGE...IN THE EXTENDED.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. THE LIKELIHOOD OF WETTING
RAINS SEEMS PRETTY GOOD TODAY...WITH BEST CHANCES IN FIRE WEATHER
ZONE 148. RAINFALL COVERAGE MAY BE REDUCED ON MONDAY...BUT OTHERWISE
A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE
THROUGHOUT THE FORECAST PERIOD WITH SCATTERED SHOWERS MAINLY DURING
THE AFTERNOON AND EVENING HOURS AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED
WITHIN THE CWA AND ARE EXPECTED TO MOVE INTO THE VACINITY OF ALL
THREE TAF FORECAST POINTS BY LATE AFTERNOON. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE EVENING BEFORE
CONDITIONS BEGIN TO CALM TONIGHT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

In the hours before

Local storm report, Jul 31, 4:43 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             21 E GREEN VALLEY       31.89N 110.65W
07/31/2005  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

            AT CORONA DE TUCSON.

&&

SCHAFFNER
Local storm report, Jul 31, 6:00 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      21 E GREEN VALLEY       31.89N 110.65W
07/31/2005                   PIMA               AZ   TRAINED SPOTTER

            LOW WATER CROSSINGS ALONG HOUGHTON ROAD BETWEEN I-10 AND
            SAHUARITA ROAD CLOSED DUE TO FLOODING.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:55 PM MSTFlash Flood WarningTWCPima65 min
Jul 31, 9:05 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 1, 12:03 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Aug 1, 3:59 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.